Create Account | Sign In: Author or Forum

Search Symptoms

Category: Cardiology | Family Medicine | Geriatrics | Gastroenterology | Internal Medicine | Emergency Medicine | Nursing | Pathology | Pharmacy | Journal

Back to Journal Articles

Olmesartan May Be Linked to Spruelike Enteropathy

Last Updated: June 26, 2012.

Patients treated with olmesartan may develop a severe form of spruelike enteropathy, which improves after suspension of the drug, according to research published online June 25 in the Mayo Clinic Proceedings.

TUESDAY, June 26 (HealthDay News) -- Patients treated with olmesartan may develop a severe form of spruelike enteropathy, which improves after suspension of the drug, according to research published online June 25 in the Mayo Clinic Proceedings.

Alberto Rubio-Tapia, M.D., from the Mayo Clinic in Rochester, Minn., and colleagues describe the clinical improvement seen after discontinuation of olmesartan in a case series of 22 patients (median age, 69.5 years) with unexplained chronic diarrhea and enteropathy while taking olmesartan (40 mg/day for most patients).

The researchers found that the clinical presentation was of chronic diarrhea and weight loss (median 18 kg), which resulted in hospitalization for 14 of the patients. In 15 patients, intestinal biopsies showed both villous atrophy and variable degrees of mucosal inflammation, while in seven patients there was marked subepithelial collagen deposition (collagenous sprue). Antibodies to tissue transglutaminase were not identified. In seven patients, collagenous or lymphocytic gastritis was noted, and in five patients, microscopic colitis was observed. In all cases, clinical response was seen after suspension of olmesartan, with a mean weight gain of 12.2 kg. In all 18 patients who underwent follow-up biopsies, histological recovery or improvement of the duodenum was confirmed after cessation of olmesartan.

"We report a unique case series to support a novel association between severe spruelike enteropathy and olmesartan," the authors write. "Physicians who encounter patients with diarrheal syndromes should consider medications as a cause, although the potential role for olmesartan had not been considered in these patients by any of the physicians prescribing the medications or treating the diarrheal illness."

Abstract
Full Text


Previous: Sleep Benefit Seen in Almost Half of Patients With Parkinson’s Next: New Global Estimate Ups Number of H1N1-Linked Deaths

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion: